Beta
×

Welcome to the Slashdot Beta site -- learn more here. Use the link in the footer or click here to return to the Classic version of Slashdot.

Thank you!

Before you choose to head back to the Classic look of the site, we'd appreciate it if you share your thoughts on the Beta; your feedback is what drives our ongoing development.

Beta is different and we value you taking the time to try it out. Please take a look at the changes we've made in Beta and  learn more about it. Thanks for reading, and for making the site better!

Merck's Drug Propecia Causing Sexual Dysfunction

zaxios (776027) writes | more than 3 years ago

Medicine 2

zaxios writes "Merck — the pharmaceutical giant previously featured on Slashdot for drawing up a 'hit list' of doctors that criticized its drug Vioxx, and creating a fake medical journal to endorse its products — is embroiled in a new scandal. USA Today is reporting on two new studies that show that Propecia, Merck's $250 million prescription medication for baldness, can make men irreversibly impotent. Lawsuits have been filed in the United States and Canada from men claiming to have permanently lost their sexual function after taking the drug. All this is reminiscent of Merck's difficulties with Vioxx, a once $2.5 billion a year drug withdrawn from the market in 2004, after a study showed it doubled the risk of heart attack and stroke in users. That led to a $4.85 billion settlement by Merck for personal injury claims."

Sorry! There are no comments related to the filter you selected.

Well duh (1)

BlueParrot (965239) | more than 3 years ago | (#35764986)

The active substance in Propecia is called finasteride. It blocks the conversion of testosterone into its most active form ( DHT ). It's used for treating things like prostate cancer or helping male to female transsexuals feminise our bodies. I cannot imagine who thought it would be a good idea to prescribe it for hair-loss in men. If you block enough testosterone to reverse androgen induced hair loss you're going to see a host of other effects too.

Re:Well duh (1)

JWSmythe (446288) | more than 3 years ago | (#35765848)

    That is absolutely brilliant. I didn't read into it enough to see that, but I had a sneaky suspicion based on the two results (hair growth and impotence) that it was very likely hormone related.

    I'd be willing to bet someone with enough power to get it pushed to market, but not enough common sense to verify the potential side effects, made this bonehead decision.

    Good luck to the victims. I still don't have any sympathy for the pharmaceutical industry, and very story I read like this just reinforces that feeling.

Check for New Comments
Slashdot Login

Need an Account?

Forgot your password?